ECE2019 Poster Presentations Pituitary and Neuroendocrinology 1 (72 abstracts)
Background: The incidence of hypophysitis has increased since the introduction of Immuno-oncologic treatment. Treatment with anti-CTLA-4 (Ipilimumab) and anti-PD-1 has improved the prognosis for patients with malign melanoma drastically, but immune-mediated side effects can occur in any organ, including the thyroid and the pituitary. Headache is considered a key symptom of hypophysitis. Here, we report three cases with silent, isolated ACTH-insufficiency following immunotherapy for malignant melanoma.
Case 1: Female, *1978
2015: diagnosed with primary malignant melanoma, stage IV diagnosed in February 2018.
17 September 2018: first dose ipilimumab and anti-PD-1.
6 December 2018: hyperthyroidism with painful thyroid enlargement, treated with prednisolone 20 mg/d tapered over 10 days. Two days after last prednisolone dose, undetectable morning cortisol. Repeatedly undetectable ACTH and morning cortisol after 6 weeks with low dose cortisone replacement.
No headache, no other pituitary deficiency detected.
Case 2: Female, *1951:
1998: diagnosed and underwent surgery for uveal melanoma.
2015: liver metastases detected.
25 June 2015: first dose ipilimumab; 4 doses until 27 August 2015.
22 September 2015: pseudoprogression; good general condition.
8 October 2015: admitted with pyrexia, nausea, vertigo, hyponatremia and hypotension (BP: 85/65 mmHg).
Cortisol: 106 nmol/l; ACTH 0.5 pmol/l.
Case 3: Male, *1955
2016: Diagnosed with primary melanoma on head, stage IV diagnosed autumn 2017.
31 October 2017: First dose ipilimumab and anti-PD-1.
December 2017 - January 2018: immunotherapy induced hyperthyroidism.
February 2018: follow up for monitoring of thyroid function including routine cortisol levels: increasingly tired, normal thyroid values.
6 March 2018: mild hyponatremia, morning cortisol: 36 nmol/l.
Tired, sleepy, no headache, no other pituitary deficiencies detected.
Discussion: We describe three cases of immunotherapy-associated, isolated ACTH-deficiency without the classical signs of hypophysitis. Hypophysitis occurs in about 4% of patients treated with the CTLA4-immune checkpoint inhibitor Ipilimumab, to a lesser extent in patients treated with PD-1 inhibitor monotherapy and more frequently in combination therapy with ipilimumab plus PD-1 inhibitor. In the presented cases, isolated, immunotherapy-associated ACTH-deficiency was discovered due to routine cortisol assessment or clinical suspicion of cortisol deficiency.
Conclusion: Isolated ACTH-deficiency occurs in immune-oncologic therapy and may be underdiagnosed due to unspecific symptoms of cortisol deficiency. If the correct diagnosis is missed, fatal hypocortisolism can occur. In the follow-up of patients undergoing immune-oncological treatment with CTLA-4 checkpoint inhibitors, we recommend routine assessment of morning cortisol and screening for symptoms of hypocortisolism.
18 May 2019 - 21 May 2019